Minnesota, 2003

Ice Storm in Minnesota, April 16 to 17, 2003

April 16 to 17, 2003 · NWS DLH · 7 events in 7 counties and zones

A mixture of sleet and freezing rain fell, causing an icy glaze up to 1/2" to accumulate on roads, trees, and power lines. In addition to the precipitation, the head of the lakes area had very strong winds sustained at 35 to 50 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A mixture of sleet and freezing rain fell, causing an icy glaze up to 1/2" to accumulate on roads, trees, and power lines. In addition to the precipitation, the head of the lakes area had very strong winds sustained at 35 to 50 mph. The Aerial Lift Bridge in Duluth reported gusts up to 66 mph. The peak wind at the Duluth Airport was 56 mph. The strong winds closed the port entry of Duluth as the strong east winds packed ice into the ship canal. Numerous trees and and power lines were blown down. The KMart at the Miller Hill Mall location lost part of its roof in the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 16, 2:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 16, 2:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 AM CDT WED APR 16 2003

FORECAST CONCERNS ARE ON PCPN TYPES AND WIND. ETA HAS HAD THE BEST
HANDLE ON THE CURRENT WEATHER FOR THE PAST TWO DAYS AND WILL
FOLLOW. MOSAIC OF AREA 88-DS SHOWS THE PCPN BARELY MAKING INTO THE
SOUTHERN TIER OF CWFA AS DRY HIGH PRESSURE IN CANADA IS EFFECTIVELY
SUPPRESSING THE PCPN. THE HIGH WILL CONTINUE TO KEEP THE NORTHERN
HALF OF THE FA DRY. PCPN TYPES OVER THE SOUTHERN HALF WILL BE A MIX
OF -RA/-FZRA/-PL. BRD HAS REPORTED FZRA JUST RECENTLY. WILL TRY TO
BUFFER GOING FROM NO PCPN NORTH...TO WET SOUTH. SINCE AMOUNT OF
FZRA/PL IS IN QUESTION...WILL CANCEL THE WINTER WEATHER ADVISORY.

SFC HIGH IS PUSHED EAST TONIGHT AS UPPER LEVEL BREAKS DOWN FROM
APPROACHING UPPER LEVEL SHORT WAVE TROF. THIS WILL ALLOW AN
INVERTED SFC TROF TO SET UP OVER WESTERN MN. EXPECT BULK OF THE LIFT
AND MOISTURE AS WELL AS PCPN TO OCCUR AHEAD OF THE TROF AS H85
WINDS GO LIGHT AT THE APEX OF THE SFC TROF AND THEREFORE KEEPING THE
PCPN FROM WRAPPING AROUND IT. AGAIN MIXED PCPN TYPES EXPECTED THROUGH
06Z. COLD AIR ADVECTING INTO THE NORTHERN HALF OF FA WILL CHANGE
PCPN TYPE TO ALL SNOW AFTER 06Z THURSDAY WITH SOME ACCUMULATIONS
EXPECTED. SOUTHERN HALF OF FA WILL STILL HAVE MIXED PCPN...BUT MORE
OF A -SN/-PL MIX.

UPPER LEVEL SHORT WAVE TROF LIFTS NE INTO ONTARIO ON THURSDAY. THIS
WILL ALLOW THE SFC TROF TO MOVE THROUGH THE FA. PCPN WILL GRADUALLY
END FROM WEST TO EAST. SN WILL BE PCPN TYPE ACROSS THE NORTH WITH
MIXED PCPN SOUTH EARLY...THEN BECOMING MIXED DURING THE AFTERNOON
BEFORE DIMINISHING.

.DLH...NONE.

GSF
Hazardous weather outlook, Apr 15, 6:30 AM CST, 21 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT FOR WESTERN LAKE SUPERIOR BEGINNING
TONIGHT.

SLEET AND FREEZING RAIN WILL BEGIN SOUTH OF DULUTH TONIGHT AND
MAY SPREAD NORTHWARD AS FAR AS DULUTH AND THE LAKE SUPERIOR SHORE
OF WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE WARNINGS ARE IN EFFECT FOR WESTERN LAKE SUPERIOR THROUGH
WEDNESDAY NIGHT.

SLEET OR FREEZING RAIN ARE LIKELYL SOUTH OF DULUTH WEDNESDAY AND
ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm. Local standard time, as filed.

Ice Storm, Northern Cass

When
April 16, 4:00 AM CST to April 17, 11:00 AM CST
Where
Northern Cass forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Ice Storm, Southern Cass

When
April 16, 4:00 AM CST to April 17, 11:00 AM CST
Where
Southern Cass forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Ice Storm, Crow Wing

When
April 16, 4:00 AM CST to April 17, 11:00 AM CST
Where
Crow Wing forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Ice Storm, Northern Aitkin

When
April 16, 4:00 AM CST to April 17, 11:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Ice Storm, Southern Aitkin

When
April 16, 4:00 AM CST to April 17, 11:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Ice Storm, Southern St. Louis / Carlton

When
April 16, 4:00 AM CST to April 17, 11:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Ice Storm, Pine

When
April 16, 4:00 AM CST to April 17, 11:00 AM CST
Where
Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352358, 5352359, 5352360, 5352361, 5352362, 5352461, 5352462.